Flash Flood, Wayne
- When
- August 2, 7:13 AM CST to 8:45 AM CST
- Where
- Wayne County, 3 mi N of Cisne to 3 mi W of Cisne
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.563, -88.430
Street flooding was reported.
Localized flooding occurred in association with a thunderstorm complex over southeast Illinois and the lower Wabash Valley. Numerous showers and thunderstorms occurred on the leading edge of a southwest wind flow of warm and moist air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Localized flooding occurred in association with a thunderstorm complex over southeast Illinois and the lower Wabash Valley. Numerous showers and thunderstorms occurred on the leading edge of a southwest wind flow of warm and moist air. High pressure over the central Gulf coast states combined with low pressure over the upper Missouri Valley resulted in the southwest wind flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 3:08 AM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
408 AM CDT Tue Aug 2 2022
.SHORT TERM...(Today through Thursday night)
Issued at 400 AM CDT Tue Aug 2 2022
Lingering convection is feeding off the warm/soupy air mass and
self sustaining overnight, though it has generally waned from its
prior peak intensity. Some channelling vorticity topping the ridge
is redeveloping convection just to our north, but the CAM modeling
suggests it will mostly stay north, then dissipate as it nears us
toward daybreak. Some of our fringe northeast-most counties may
be impacted so we maintain pops there to cover.
Dew points have already pushed into the mid and upper 70s in SEMO,
and the rest of the area should recover/work back into the 70s as
well. After morning convective cloud debris is dissipated, we
expect sufficient daytime heating to allow for isolated (west) to
scattered (east) thunderstorms to develop again this afternoon.
Due to the high instability, pulse strong to potentially severe
storms with isolated damaging wind gusts cannot be ruled out. A
marginal risk of severe will therefore linger across much of the
area today, at least for the peak heating hours.
The combo of heat/humidity still results in headline heat indices
around 105 degrees in our west, with lower 100s across the
remainder of the area. As a result, the Heat Advisory has been
continued as well as the SPS for the rest of the area.
A brief lull in overall convection is expected Wednesday with the
ridge at peak strength, to be followed by another uptick in
chances beginning Wednesday night and continuing through the
remainder of the period as the ridge shifts east and some upper
level energy drops down a cold front approaching from the north.
We stay in the warm sector but the front/energy offers some
convergent focus for the increasing pops forecast with time. Heat
indices will again reach around 105 in the west, and the lower
100s elsewhere Wednesday, before the increasing chances of
precipitation/clouds lowers these extremes on Thursday.
.LONG TERM...(Friday through Monday)
Issued at 400 AM CDT Tue Aug 2 2022
The medium range models indicated that the low level winds will
remain out of the south or southwest through the entire extended
forecast period, with no airmass change occurring. Thus, mid 70s
dewpoints are forecast the vast majority of the time, and with high
temps in the upper 80s to lower 90s, the oppressive conditions will
continue, though not as intensely as earlier this summer. It is
possible that afternoon heat indices could get to the 100 to 105
range mainly in the western half of the region by the weekend. This
type of airmass should continue to provide potential fuel for tstms
that develop to produce heavy rainfall.
A Plains ridge aloft is progged to begin expanding eastward by the
weekend. Before that happens, PoPs appear to be pretty good Fri,
especially in the afternoon hours, and especially in the eastern
sections of the PAH forecast area. A significant diurnal signal will
continue with the shower and tstm activity, which should be a bit
more sparse by the weekend. However, isolated to scattered shower
and tstm activity may continue into Monday as a shortwave in the
westerlies just to our north passes by, possibly providing just
enough lift to trigger deep moist convection in the very humid
airmass.
&&
.AVIATION...
Issued at 400 AM CDT Tue Aug 2 2022
Still active scattered storms may produce MVFR restrictions during
the pre dawn hours. Storm chances pick up again this afternoon, as
daytime heating provides peak instability for their development.
Additional restrictions will be possible, but for now, chances are
low enough for vicinity mention. Potential exists to see patchy
fog/MVFR vsbys tonight with a little clearing after today's
storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075-080-081-084-
085-088-092.
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ076-086-087-100-
107>111.
IN...None.
KY...None.
&&Hazardous Weather Outlook National Weather Service Paducah KY 407 AM CDT Tue Aug 2 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 407 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected again today, and a strong to potentially severe storm cannot be ruled out. Damaging wind gusts will be the primary severe storm hazard. Lightning, heavy rain, and hail may also be storm hazards. The heat index will reach up to around 100 to around 105 degrees across the area today. Refer to the Heat Advisory and Special Weather Statement for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return in earnest Wednesday night through Friday. More widely scattered storms are possible over the weekend into early next week. The main hazards in any storms that develop will be lightning and heavy rainfall. A Heat Advisory continues through Wednesday along and west of a Mount Vernon, Illinois, to Cairo, to Poplar Bluff, Missouri line, for afternoon heat indices around 105 degrees. East of that line, afternoon heat indices will be 100 to 105 degrees. Potentially hazardous heat is expected again this weekend into early next week, with at least portions of the area expecting afternoon heat indices to peak from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotters should maintain a watch for potential activation today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL HOPKINSVILLE 36.85N 87.49W
08/02/2022 M0.25 INCH CHRISTIAN KY TRAINED SPOTTER
PEA SIZED HAIL AT THE JENNY STEWART MEDICAL
CENTER. WIND GUST ESTIMATED ABOUT 35 MPH.
&&Special Weather Statement
National Weather Service Paducah KY
230 AM CDT Tue Aug 2 2022
KYZ017-022-020830-
Todd KY-Christian KY-
230 AM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of southeastern
Christian and Todd Counties through 330 AM CDT...
At 230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pembroke, or 7 miles east of Hopkinsville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pembroke around 235 AM CDT.
Other locations in the path of this storm include Elkton.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 80 and 92.
Pennyrile Parkway between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3664 8706 3664 8756 3696 8748 3706 8706
3677 8705
TIME...MOT...LOC 0730Z 291DEG 18KT 3686 8736
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
07Special Weather Statement National Weather Service PADUCAH KY 319 AM CDT Tue Aug 2 2022 ILZ076>078-082-083-086-087-089>091-093-094-INZ081-082-085>088- KYZ001>022-MOZ112-114-022100- Wayne IL-Edwards-Wabash-Hamilton-White-Saline-Gallatin-Johnson- Pope-Hardin-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Mississippi-New Madrid- Including the cities of Fairfield, Albion, Mount Carmel, McLeansboro, Carmi, Harrisburg, Shawneetown, Vienna, Golconda, Elizabethtown, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Charleston, and New Madrid 319 AM CDT Tue Aug 2 2022 ...Heat index readings of 100 to 105 degrees expected... Potentially dangerous heat indices are expected again today and continuing through Wednesday, east of a line from Mount Vernon, Illinois, to Cairo, to Poplar Bluff, Missouri. Afternoon heat indices will reach 100 to 105 degrees this afternoon and Wednesday afternoon. Keep yourself hydrated by drinking plenty of water, and stay inside or take breaks in air-conditioned rooms if you can. Be mindful to not leave young children or pets unattended in vehicles, and check up on relatives and neighbors when possible.
Special Weather Statement
National Weather Service Paducah KY
441 AM CDT Tue Aug 2 2022
INZ081-082-021045-
Gibson IN-Pike IN-
441 AM CDT Tue Aug 2 2022
...A strong thunderstorm will impact portions of Gibson and Pike
Counties through 545 AM CDT...
At 441 AM CDT, Doppler radar was tracking a strong thunderstorm near
Patoka, or 8 miles northeast of Princeton, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oakland City and Winslow.
This includes Interstate 69 in Indiana between Mile Markers 22 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
3820 8746 3817 8747 3817 8769 3823 8780
3823 8799 3830 8793 3827 8791 3831 8786
3828 8785 3841 8775 3845 8760 3852 8754
3849 8750 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 0941Z 307DEG 14KT 3846 8749
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HAIL DAWSON SPRINGS 37.17N 87.69W
08/02/2022 U1.50 INCH HOPKINS KY PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL HOPKINSVILLE 36.85N 87.49W
08/02/2022 M0.25 INCH CHRISTIAN KY TRAINED SPOTTER
PEA SIZED HAIL AT THE JENNY STEWART MEDICAL
CENTER. WIND GUST ESTIMATED ABOUT 35 MPH.
0145 AM TSTM WND DMG 7 E CADIZ 36.87N 87.70W
08/02/2022 TRIGG KY TRAINED SPOTTER
TREES DOWN EAST OF CADIZ ON OLD HOPKINSVILLE
ROAD, ON TRIGG COUNTY SIDE OF CHRISTIAN
COUNTY LINE.
0108 AM TSTM WND GST 2 N EDDYVILLE 37.10N 88.08W
08/02/2022 E45 MPH LYON KY TRAINED SPOTTER
ESTIMATED 45 MPH WINDS JUST NORTH OF
EDDYVILLE, KY.
1214 AM HAIL DAWSON SPRINGS 37.17N 87.69W
08/02/2022 U1.50 INCH HOPKINS KY PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
1045 PM HAIL UNIONTOWN 37.77N 87.93W
08/01/2022 E1.00 INCH UNION KY PUBLIC
1016 PM TSTM WND DMG MADISONVILLE 37.34N 87.51W
08/01/2022 HOPKINS KY PUBLIC
MULTIPLE TREE LIMBS DOWN AND SEVERAL TREES
SPLIT. TIME ESTIMATED.
0840 PM HAIL 2 SW BONE GAP 38.42N 88.02W
08/01/2022 M1.25 INCH EDWARDS IL PUBLIC
0830 PM HAIL 1 ENE LIVERMORE 37.49N 87.12W
08/01/2022 M1.25 INCH MCLEAN KY PUBLIC
REPORT FROM MPING OF HALF DOLLAR (1.25 IN.)
HAIL. TIME ESTIMATED FROM RADAR.
0827 PM TSTM WND GST 4 SSE UTICA 37.55N 87.10W
08/01/2022 M64 MPH MCLEAN KY PUBLIC
PERSONAL WEATHER STATION.
0812 PM TSTM WND DMG 5 NNE HENDERSON 37.90N 87.54W
08/01/2022 HENDERSON KY PUBLIC
MPING REPORT: TREES UPROOTED OR SNAPPED;
ROOF DAMAGE.
0811 PM TSTM WND DMG 4 NE HENDERSON 37.88N 87.53W
08/01/2022 HENDERSON KY PUBLIC
LARGE TREE UPROOTED. TIME ESTIMATED BY
RADAR.
0751 PM TSTM WND DMG 5 WNW MOSELEYVILLE 37.69N 87.28W
08/01/2022 DAVIESS KY EMERGENCY MNGR
TREE FELL ON A CAMPER AT DIAMOND LAKES.
0751 PM HAIL 6 WNW MOSELEYVILLE 37.70N 87.29W
08/01/2022 M1.00 INCH DAVIESS KY TRAINED SPOTTER
0750 PM TSTM WND DMG 6 SSE HEBBARDSVILLE 37.69N 87.32W
08/01/2022 DAVIESS KY EMERGENCY MNGR
POWER LINES DOWN IN ST. JOSEPH.
0730 PM TSTM WND DMG 1 N HEBBARDSVILLE 37.80N 87.37W
08/01/2022 HENDERSON KY PUBLIC
TWO TREES UPROOTED.
0724 PM TSTM WND DMG SPOTTSVILLE 37.86N 87.42W
08/01/2022 HENDERSON KY AMATEUR RADIO
TREES DOWN NEAR BASKETT, SPOTTSVILLE, AND
REED.
0715 PM TSTM WND GST 1 SSE EVANSVILLE 37.97N 87.54W
08/01/2022 E65 MPH VANDERBURGH IN TRAINED SPOTTER
NUMEROUS TREE LIMBS DOWN.
0708 PM TSTM WND DMG 1 ESE EVANSVILLE 37.98N 87.52W
08/01/2022 VANDERBURGH IN PUBLIC
TREES DOWN NEAR WESSELMAN PARK; ROOF DAMAGE
TO NEARBY BUILDING.
0708 PM TSTM WND DMG 1 S MELODY HILL 38.01N 87.51W
08/01/2022 VANDERBURGH IN PUBLIC
MPING REPORT; 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
0705 PM TSTM WND DMG 1 W EVANSVILLE 37.98N 87.56W
08/01/2022 VANDERBURGH IN PUBLIC
TREE ACROSS HEIDELBACH AVE.
0704 PM TSTM WND DMG 1 E EVANSVILLE 37.99N 87.52W
08/01/2022 VANDERBURGH IN PUBLIC
TREE DOWN ACROSS ROAD ON N BOEKE RD.
0703 PM TSTM WND DMG MELODY HILL 38.03N 87.51W
08/01/2022 VANDERBURGH IN PUBLIC
LARGE TREE DOWN AND ACROSS ST GEORGE ROAD,
TAKING OUT A POWER LINE.
0702 PM TSTM WND GST 2 NNW MELODY HILL 38.04N 87.53W
08/01/2022 M68 MPH VANDERBURGH IN ASOS
KEVV ASOS.
0659 PM TSTM WND DMG 4 NW EVANSVILLE 38.03N 87.59W
08/01/2022 VANDERBURGH IN PUBLIC
MPING REPORT: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0658 PM TSTM WND GST 2 NW MELODY HILL 38.04N 87.53W
08/01/2022 M61 MPH VANDERBURGH IN ASOS
EVANSVILLE AIRPORT ASOS.
0655 PM TSTM WND GST 2 S DARMSTADT 38.06N 87.58W
08/01/2022 M62 MPH VANDERBURGH IN NEWSPAPER
0654 PM TSTM WND DMG 3 NE DARMSTADT 38.12N 87.53W
08/01/2022 VANDERBURGH IN PUBLIC
TREE DOWN AND TOOK DOWN POWER LINES.
0603 PM HAIL 2 SSE MOUNT CARMEL 38.39N 87.76W
08/01/2022 E1.00 INCH WABASH IL EMERGENCY MNGR
0556 PM HAIL 2 E BELLMONT 38.38N 87.87W
08/01/2022 M1.50 INCH WABASH IL EMERGENCY MNGR
REPORTED ON HIGHWAY 15 JUST EAST OF
BELLMONT.
&&The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 13:11 UTC.
1 flash flood. Local standard time, as filed.
Street flooding was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049259.